Prevacid/Prilosec and IBS-like symptoms

Discussion in 'Fibromyalgia Main Forum' started by donna13210, Jul 13, 2003.

  1. donna13210

    donna13210 Member

    Recently I thought I had suddenly developed IBS. I was having terrible cramping, loose bowels, etc.

    Just before that I had increased my daily dose of Prevacid because of severe chest pains thought to be related to acid reflux.

    Didn't connect the two until a friend told me how her Prilosec gives her cramping, loose bowels, etc.

    BINGO! I decreased my Prevacid and my IBS-like symptoms also decreased by about 80 percent! I'm still not back to normal, but things are much better. I'd rather deal with the chest pain than the cramping and intestinal discomfort I was having!

    Makes me wonder how many people on these meds also think they have developed IBS?

    Just wanted you to know
  2. Shirl

    Shirl New Member

    Those meds can be tricky at times. I think a lot of people are prescribed too heavy a dose. Then it causes problems that no one usually thinks about.

    Glad your friend mentioned this to you. that IBS cramping is really terrible. I do get it now and then really bad. It always seems to start as soon as I wake up, and thats the worst time of the day for me! I could do with a bout of diarrhea with cramps when I can hardly walk in the morning.

    Thanks for sharing, I know a lot of others are not aware of this.

    Shalom, Shirl
  3. donna13210

    donna13210 Member

    Bumping for others who suffer from intestinal cramping
  4. Pinky

    Pinky New Member

    I, too am taking prevacid, I was experiencing heartburn and chest pain. My dr. put me on prevacid but lately I have had experiences with symptoms of IBS. The pain in my chest had gotten worse and I developed severe aching pain in my upper abdomen. Doc told me to increase prevacid to 2 a day and the IBS symptoms seem to be much worse. I asked if maybe it could be an ulcer but the doc laughed and said there is no way i could have an ulcer being that i am taking prevacid. He recently did an ultrasound of the gallbladder but I have yet to get the results- that was a week ago. i am back to taking 30mg of prevacid a day but the symptoms are still there. Do you think it could be something besides GERD/esophagitis/IBS? What dose of prevacid do you take?
    Debbie
    I have also tried Nexium!
  5. donna13210

    donna13210 Member

    I'm sorry I didn't respond to your post sooner! How are your IBS-like symptoms?

    I take 30mgs of Prevacid, now that I'm back on one-per-day. It took a couple of weeks for the IBS-like symptoms to dissipate. My bowels still aren't back to normal, and may never be.

    It sure sounds like your cramping and bowel problems could be related to the Prevacid! Especially since the problem got worse when you increased the doseage. Is there another medication you could try? There were plenty of acid reflux medications on the market before they invented the "purple pill", right??

    I KNOW how miserable those symptoms can be. Please, for your sake, talk to your doctor about this.

    Good luck. My email address is in my profile. Let me know how you make out!